Ohio, 2006

Lake-Effect Snow in Ohio, December 7 to 8, 2006

December 7 to 8, 2006 · NWS CLE · 7 events in 7 counties and zones

During the morning hours of the 7th, a strong cold front moved through the area bringing a period of synoptic snow to the region. After the cold front moved through, winds shifted to the northwest and then north causing lake effect snow to develop across northeast Ohio.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the morning hours of the 7th, a strong cold front moved through the area bringing a period of synoptic snow to the region. After the cold front moved through, winds shifted to the northwest and then north causing lake effect snow to develop across northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 6, 11:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 6, 11:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1120 PM EST WED DEC 06 2006

.AVIATION(06Z-06Z)...
NO BIG CHANGE IN FORECAST EVOLUTION EXPECTED FOR THE 06Z TAFS. FIRST
OF TWO COLD FRONTS IS NOW THROUGH NRN OHIO WITH THE SECOND ACROSS
CNTRL LWR MICHIGAN.  LIGHT RAIN/SNOW HAS MOVED INTO THE NORTHERN
COUNTIES OF AREA AND CIGS HAVE DROPPED TO OR ARE CLOSE TO THE MVFR
CATAGORY.  THROUGH THE NIGHT XPC CIGS AND VSBYS TO LOWER TO MVFR AND
THEN EVENTUALLY IFR LATE DUE TO CIGS AND SNOW AS THE COLD AIR AND
MOISTURE DEEPEN ACROSS THE AREA. AFTER SUNRISE WINDS TURN FM WLY TO
NWLY BHND SECOND COLD FRONT. XPC CONDITIONS THURSDAY TO DROP TO IFR
AND LIFR SE OF THE LAKE FROM KCLE EAST TO KERI...WITH IFR AT KCAK
AND KYNG IN A NNWLY FLOW AND A HIGHLY UNSTABLE LAKE EFFECT
ENVIRONMENT.  COULD SEE SOME IMPROVEMENT IN THE WEST DURG THE
AFTERNOON AND EVG AS DRIER AIR AND HIGH PRES BGN TO BUILD IN FROM
THE WEST ALTHOUGH XPC LAKE EFFECT SNOW SHOWERS AND SQUALLS TO
CONTINUE ACROSS THE SNOW BELT FROM KCLE EAST.

&&

.SHORT TERM(TONIGHT-FRIDAY)...
A BUSY DAY...WITH A GREAT DEAL TO DISCUSS. LOOKS LIKE WE ARE ON
TRACK TO SEE A SIGNIFICANT LAKE EFFECT SNOW STORM WITH SOME BLOWING
SNOW STARTING LATE TONIGHT AND CONTINUING THROUGH FRIDAY MORNING.
LOOKS LIKE A SNOWY DAY ON THURSDAY.

FORECAST THINKING HAS REALLY NOT CHANGED...AND GIVEN THE COMPLEXITY
OF THE FORECAST WILL MAKE THIS SHORT. THE SURFACE FRONT IS INTO NW
OHIO. NOT A GREAT DEAL OF PCPN WITH THE FRONT INITIALLY...ALTHOUGH
THERE IS SOME PCPN IN ONTARIO. UPPER LEVEL TEMPS START TO COOL OFF
BEHIND THE FRONT WHICH WILL ALLOW FOR THE LAKE EFFECT SNOW TO
DEVELOP OVERNIGHT...AND INITIALLY CONVERGE INTO THE LAKESHORE
COUNTIES IN WESTERLY FLOW. WILL NEED TO START OUT WITH A RAIN/SNOW
MIX IN THE EVENING GIVEN THE WARM BOUNDARY LAYER TEMPS AS WELL AS
THE WARM TEMPS ALOFT. HOWEVER...WITH THE DEWPOINT DEPRESSIONS SO
LARGE EXPECT ANY RAIN TO QUICKLY TRANSITION TO ALL SNOW BY
MIDNIGHT. WILL GO WITH LIKELY POPS DEVELOPING ALONG THE NORTH THIS
EVENING...WITH CATEGORICAL POPS DEVELOPING ACROSS THE SNOWBELT LATE
AS THE SECONDARY TROUGH AXIS CURRENTLY OVER UPPER MICHIGAN SWINGS
THROUGH THE AREA. THIS SECONDARY TROUGH WILL SERVE TO INITIALLY
FOCUS A BAND OF MODERATE TO LOCALLY HEAVY SNOW AFTER MIDNIGHT ACROSS
THE LAKE AND MOVE INLAND OVERNIGHT. THIS WILL ALLOW FOR A QUICK 1 TO
3 INCHES OF SNOW BY MORNING FOR THE SNOWBELT...ESPECIALLY INLAND NW
PA IN THE HIGHER TERRAIN. OF CONCERN IS THE NAM DEPICTION OF THE
BAND REACHING CLE METRO RIGHT AROUND THE START OF MORNING RUSH HOUR
WHICH WILL NEED TO BE CLOSELY MONITORED. BEHIND THE BOUNDARY TMRW
MRNG...BOUNDARY FLOW INITIALLY TURNS 340 DEG WHICH WILL FAVOR THE
OHIO SNOWBELT INCLUDING THE SECONDARY BELTS FOR HEAVY SNOW.
HOWEVER...BY EARLY AFTERNOON WHEN THE SECONDARY SHORT WAVE PASSES
THROUGH THE FLOW BECOMES 320 AND A LAKE HURON FETCH SETS UP. CURRENT
INDICATIONS IS THAT THE LAKE HURON BAND WILL MOVE INTO ASHTABULA AND
ERIE/CRAWFORD PA COUNTIES BY LATE AFTERNOON. IT ALSO LOOKS LIKE MUCH
OF THE FORECAST AREA WILL SEE ACCUMULATING SNOW ON THURSDAY AS THE
SECONDARY WAVE WILL PICK UP ENOUGH MOISTURE TO DEPOSIT SNOWFALL
ACROSS THE ENTIRE REGION. WILL GO WITH LIKELY POPS WEST WITH AN INCH
ACCUMULATION AND CATEGORICAL POPS EAST. NW UPSLOPE FLOW MAY ALLOW
FOR 1-3 INCHES IN MFD AREA.

NOW...ACCUMULATIONS IN THE SNOWBELT. WILL UPGRADE THE WATCH TO A
WARNING FOR ALL AREAS EXCEPT LORAIN COUNTY WHERE THERE WILL BE AN
ADVISORY. WILL GO WITH 5-10 INCHES IN THE PRIMARY SNOWBELT ON
THURSDAY WITH QG FORCING AND VERY FAVORABLE DENDRITIC SNOW GROWTH
POTENTIAL. THOUGHT ABOUT A LITTLE MORE...BUT I AM A LITTLE CONCERNED
THAT THE DRY AIR OVER NRN MN WHICH THE MODELS DID NOT PICK UP ON MAY
KEEP ACCUMULATIONS DOWN. I ALSO DID NOT WANT TO GO WITH MUCH MORE
THAN A FOOT ON THURSDAY GIVEN THE SHIFTING WINDS DURING MUCH OF THE
MORNING INTO EARLY AFTERNOON. HOWEVER...THERE IS ALSO EXTREME
INSTABILITY WITH 850MB TEMPS -18C AND WELL OVER 1000 J/KG LAKE
INDUCED CAPE. DUE TO THIS...WILL ADD A CHANCE OF THUNDER IN THE
HEAVY SNOW REGION WITH LAKE INDUCED EQ LVL ABOUT 500 MB...WHICH IS
SIGNIFICANT. BY THU EVENING...THE HIGH STARTS TO BUILD IN AND THE
SITUATION BECOMES MORE CLASSIC LAKE EFFECT ALTHOUGH INVERSION STILL
VERY HIGH. WITH THE NW 20-30KT BOUNDARY LAYER WINDS...THE BANDS WILL
BE PUSHED IN THE SECONDARY SNOW BELT IN NORTHERN
PORTAGE/SUMMIT/TRUMBULL/MEDINA THU AFTN/NIGHT. WILL GO WITH 4-8
INCHES IN THOSE AREAS. THE LAKE HURON BAND WILL SET UP ON THU NIGHT
AND NW PA AND ASHTABULA COUNTY SHOULD SEE EXCESSIVE ACCUMULATIONS.
BANDS WILL BE SPREAD OUT A LITTLE MORE THU NIGHT. WILL GO WITH 4-8
INCHES THU NIGHT WITH LOCAL ACCUMULATIONS UP TO A FOOT WHERE BANDS
PERSIST. THE SNOW SHOULD DIMINISH FRI...BUT IT WILL TAKE SOME TIME
AS WINDS ARE SLOWER TO SHIFT AROUND. ULTIMATELY...IT IS QUITE
REASONABLE TO SEE GREATER THAN 2 FEET ACCUMULATIONS IN A FEW SPOTS
IN THE SNOWBELT...ESPECIALLY INLAND ASHTABULA AND ERIE/CRAWFORD PA
COUNTIES BY FRIDAY EVENING WHERE EVER THAT LKHUR BAND SETS UP. AM A
LITTLE CONCERNED THAT THE STRONG NW WINDS WILL LIMIT ACCUMS NEAR THE
LAKESHORE...BUT IN THE SAME RESPECT THE WINDS WILL BE STRONGER WHICH
WILL CAUSE MORE BLOWING/DRIFTING. WILL THEREFORE GO WITH A WARNING
THERE BUT ACCUMULATION WISE WILL MAKE IT A MINIMAL WARNING.

WILL GENERALLY FOLLOW THE LOWER END OF GUIDANCE THE NEXT COUPLE OF
DAYS GIVEN THE SNOW COVER.

&&

.LONG TERM(SAT-WED)...
HIGH PRESSURE WILL BUILD EAST ACROSS THE OHIO VALLEY FRIDAY NIGHT
AND SATURDAY AND THIS SHOULD SHIFT THE LAKE EFFECT SNOW ACTIVITY UP
TO THE NORTHEAST PORTIONS OF THE FORECAST AREA BY SATURDAY MORNING.

DRIER AIR AND SOUTHWEST FLOW WILL AFFECT THE REGION THROUGH SUNDAY.
A WARM FRONT WILL APPROACH THE FORECAST AREA SUNDAY NIGHT AND BRING
WITH IT A CHANCE OF RAIN AND SNOW SHOWERS DURING THE FIRST HALF OF
THE NIGHT.

LOW PRESSURE WILL TRACK NORTHEAST ALONG THE FRONT AS IT BECOMES
STATIONARY NORTH OF THE FORECAST AREA MONDAY AFTERNOON THROUGH
TUESDAY.  THE LOW WILL THEN TRACK NORTHEAST THROUGH MICHIGAN KEEPING
THE FORECAST AREA IN THE WARM SECTOR UNTIL WEDNESDAY AFTERNOON WHEN
A COLD FRONT SWEEPS EAST ACROSS THE AREA.

WARM AIR ADVECTION PATTERN BEHIND THE LOW COULD BOOST TEMPERATURES
HIGHER THAN GUIDANCE FORECAST TEMPERATURES AS STRONG SOUTH TO
SOUTHWEST FLOW DEVELOPS.

AFTER COLD FRONT PASSES THROUGH THE AREA ON WEDNESDAY...AIR MASS
BEHIND THE FRONT IS NOT THAT STRONG SO I DO NOT EXPECT TEMPERATURES
TO PLUMMET TOO MUCH.  WILL MENTION A CHANCE OF RAIN AND SNOW SHOWERS
AFTER FROPA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM 1 AM THU TO 6 AM FRI
     OHZ011>013-020>023.
     LAKE EFFECT SNOW ADVISORY 1 AM THU TO 6 AM FRI
     OHZ010.
     LAKE EFFECT SNOW WARNING 1 AM THU TO 11 AM FRI OHZ014-089.

PA...LAKE EFFECT SNOW WARNING 1 AM THU TO 11 AM FRI PAZ001>003.

&&

SHORT TERM...MRD
LONG TERM...LOMBARDY
AVIATION...TK
Hazardous weather outlook, Dec 6, 6:29 AM EST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
629 AM EST WED DEC 6 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
629 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING CLIPPER SYSTEM WILL MOVE OUT OF MICHIGAN TODAY AND
WILL RESULT IN LAKE EFFECT SNOW SHOWERS LATE TONIGHT. ACCUMULATING
SNOWFALL IS LIKELY EAST OF CLEVELAND LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WILL CONTINUE THROUGHOUT THE DAY ON THURSDAY AND
INTO THE FIRST HALF OF FRIDAY. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE IN THE SNOWBELT COUNTIES EAST OF CLEVELAND...THE
SECONDARY SNOWBELT COUNTIES WEST AND SOUTH OF CLEVELAND...AND IN
NORTHWEST PENNSYLVANIA. A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM EARLY
THURSDAY MORNING THROUGH EARLY FRIDAY MORNING IN OHIO AND FROM
EARLY THURSDAY MORNING THROUGH MID DAY FRIDAY IN PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-071215-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
629 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Medina

When
December 7, 2:00 AM EST to December 8, 12:00 PM EST
Where
Medina forecast zone
Deaths
0 direct, 1 indirect
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Lake effect snow piled up across the county during the afternoon hours of the 7th. Locations across the northern half of the county were especially hit with around 6 inches of snow falling during the day. By evening, Brunswick had 6.2 inches of snow. Numerous minor car accidents were reported that day, along with one fatal accident near Brunswick on Interstate 71. Information on the fatal accident was gathered from newspaper articles.

Lake-Effect Snow, Cuyahoga

When
December 7, 3:00 AM EST to December 8, 12:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Snow developed during the early morning hours of the 7th, and quickly transitioned into lake effect snow after a cold front passed through the area during the morning hours. Through the day, snowfall amounts ranged between 6 and 10 inches. Officialy, Cleveland Hopkins Airport received 9.2 inches of snow during this event, and Solon picked up 8 inches by evening.

Lake-Effect Snow, Ashtabula

When
December 7, 3:00 AM EST to December 8, 3:00 PM EST
Where
Ashtabula forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow quickly developed across the area during the overnight hours, and by shortly after daybreak on the 7th, locations away from the lakeshore quickly picked up between 3 and 5 inches of snow. The lake effect snow continued through the day and intensified to interior locations in the county. By evening, 6.3 inches of snow had fallen at Pierpont. Dorset reported 6 inches of snow during the day, and nearly 10 inches of snow by the afternoon of the 8th.

Lake-Effect Snow, Summit

When
December 7, 4:00 AM EST to December 8, 10:00 AM EST
Where
Summit forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Lake effect snow intensified across the area during the late morning and afternoon hours of the 7th. By evening, approximately 6 inches of snow had fallen, especially across northern portions of the county.

Lake-Effect Snow, Geauga

When
December 7, 4:00 AM EST to December 8, 1:00 PM EST
Where
Geauga forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

The snow showers developed quickly across the area during the overnight hours. By shortly after daybreak, Chardon had already reported 3.5 inches of snow. By evening, portions of the county had received 6 inches of snow. During the overnight hours, lake effect snow continued and by the morning of the 8th, approximately 8 inches of snow had been reported.

Lake-Effect Snow, Portage

When
December 7, 4:00 AM EST to December 8, 3:00 PM EST
Where
Portage forecast zone
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

The lake effect snow was fairly light through the early morning hours across the county. However, by midday, the activity intensified across the area and began to quickly accumulate. By the evening hours, 5.7 inches had fallen in Ravenna, and 5.0 inches in Hiram Rapids. Through the overnight hours into the morning of the 8th, another 2 to 4 inches of snow had fallen across the county. |Around 2 p.m. on the 7th, a major accident occurred on Interstate 76 in Portage County near Edinburg. A car carrier truck jacknifed causing the trailer to break away, and cars to fall from the trailer. Another twenty to forty vehicles were also involved in the accident. This resulted in a closure of the highway in both directions for the next three hours. Fortunately, on four minor injuries were reported. Details on this accident were provided by newspaper articles.

Lake-Effect Snow, Trumbull

When
December 7, 5:00 AM EST to December 8, 12:00 PM EST
Where
Trumbull forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

The lake effect snow intensified during the afternoon and evening hours of the 7th. By the morning of the 8th, approximately 6 inches of snow had fallen with the highest amounts in the northern half of the county. Several accidents were reported across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lake-Effect Snow, Medina2006-12-07FemaleVehicle/Towed TrailerIndirect

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8962, 8960, 8970, 8963, 8964, 8965, 8991.